A niacin drug once sold in 40 countries should no longer be prescribed, said lead researcher Jane Armitage for Merck, the pharmaceutical giant that developed and tested it. Armitage presented the disappointings results of a large-scale study today to the American College of Cardiology Scientific Sessions. The drug, called TREDAPTIVE, is a time-released combination of niacin and laropiprant, and it was designed to lower the risk of heart attack or stroke. Unfortunately, the study showed that it had no real effect on a patient’s chance of having one of those vascular events.
Furthermore, there was a small but significant chance that it could contribute to the development of diabetes, bleeding, or other serious conditions.
It’s the end of the road for the once-promising drug. Theresa Hurst reported in December on Merck’s earlier announcement that the drug had failed its clinical trial involving 25,000 patients, causing the pharmaceutical giant to abandon plans to seek approval from the Food and Drug Administration (FDA) to allow it to be sold in the United States. It was never sold in America, and Merck’s new statement said that it is in the process of withdrawing it from the countries where it was already approved.
Niacin, vitamin B3, has been a popular weapon in the war against heart disease. It was the active ingredient in Merck’s combo drug, with the laropiprant added to reduce the risk of an embarrassing side effect common with niacin, a bright skin flush that can cover the face or even much of the body.
However, the results of the large-scale Merck study have some doctors asking whether it really does anything. The large-scale Coronary Drug Project (CDP) conducted from 1966 to 1975 suggested that it was safe and effective, but no one has been able to duplicate those results in recent decades.
A study of the most commonly prescribed niacin drug, NIASPAN®, made by Abbott Laboratories, showed that it too did nothing to prevent heart attack or stroke. That study followed over 3,400 patients and was concluded early because the researchers felt that there was virtually no chance that it was helping the patients.
Niacin is also a popular over-the-counter vitamin, taken not just in the hopes of preventing heart disease but even as a diet pill or to help pass drug screen tests. Whether or not it does anything to address those issues is open to question, but it did result in flushing, itching, and occasionally more serious side effects like vomiting if taken in too high a dose.
If you take niacin for a health condition, it’s probably a good idea to ask your doctor if you should continue.